Nebraska, 2017

Flood in Nebraska, July 17, 2017

July 17, 2017 · NWS LBF · 1 event in 1 county or zone

Training thunderstorms produced rainfall amounts exceeding three inches in parts of Frontier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Training thunderstorms produced rainfall amounts exceeding three inches in parts of Frontier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 17, 5:26 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 5:26 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon Jul 17 2017

Thunderstorm chances to continue tonight, mainly east of a line
from Stockville through Arnold and Bartlett. Given high
precipitable water vales near 1.5 inches, heavy rainfall will be
the primary focus for the far eastern zones. There will also be
isolated storms possible further west, from the influence of the
upper trough as it moves from central and south central Nebraska
into eastern Nebraska overnight. On Tuesday, another hot day.
Highs from 90 to 95 north central and 95 to 102 south. A backed
east to southeast will maintain dewpoints in the upper 60s to near
70 east, with upper 50s western Sandhills. The combination of
heat and humidity will cause heat indices to reach the upper 90s
east and southwestern zones. The highest values look to be across
Chase, Hayes and Frontier County, reaching 100 to as high as 105.
These counties will be in a heat advisory from 18z-01z. Other
areas across the southeast will approach 100 degree heat index
values. A slight chance for thunderstorms as a weak frontal
boundary becomes draped across the central forecast area. A few
storms could become strong during the late afternoon hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon Jul 17 2017

Thunderstorm chances Tuesday evening from southwest Nebraska into
the central and eastern zones. Models suggest the better chance
for thunderstorms will be east of Valentine through Broken Bow. A
few storms could become strong.

Wednesday shaping up to be the hottest day of the week, as the
upper ridge intensifies across the Central Plains, and the
frontal boundary refocuses near the South Dakota border. Most
areas are likely to reach 100 degrees, with southwest Nebraska
into the central sandhills reaching as hot as 105. Many areas are
likely to reach 100 degrees or high heat indices. A chance for
thunderstorms Wednesday night across north central Nebraska, which
will be near the stalled frontal boundary and on the northern
periphery of the upper ridge.

There will chances for thunderstorms over portions of the
forecast area each day Thursday through Monday. The main upper
ridge will migrate into the Southern Plains and southeastern U.S.,
and bring monsoonal moisture into the region through at least
Saturday. The northern stream will become more active, and bring
better chances for thunderstorms late afternoon and overnight each
day. Models diverge by Sunday and Monday, as the European model
builds the upper ridge back into the Plains. Highs to remain
hot on Thursday from the mid to upper 90s north and upper 90s to
low 100s south. Still in the 90s Friday, then upper 80s to lower
90s Saturday, and upper 80s by next Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 626 PM CDT Mon Jul 17 2017

Thunderstorms will be possible in the vicinity of the KLBF and
KVTN terminals through 02z this evening. Expect scattered high
clouds ranging from 15000 to 20000 FT AGL thereafter. Winds will
be gusty from the south and southeast at up to 20 KTS this
evening, diminishing after sunset.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Tuesday for NEZ069>071.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jul 17, 2:59 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
359 PM CDT Mon Jul 17 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-182100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
359 PM CDT Mon Jul 17 2017 /259 PM MDT Mon Jul 17 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms capable of heavy rainfall are possible this
evening, mainly southeast of a line from Stockville to Arnold
to Bartlett. Isolated strong to briefly severe thunderstorms
capable of hail and strong wind gusts are also possible across the
entire outlook area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Isolated strong to briefly severe thunderstorms will be possible
again Tuesday afternoon and evening, mainly along and north of
Interstate 80. A few storms could produce large hail and damaging
winds. Heat index values will exceed 100 degrees Tuesday afternoon
and early evening across far southwest Nebraska. Heat index
values will also likely exceed 100 degrees on Wednesday through
Thursday across parts of western Nebraska.

While thunderstorm will be possible at times Wednesday and beyond
mainly in the afternoon and evening, the risk of severe
thunderstorms is low at this time.

Thunderstorms will continue to be capable of sparking grass fires
from cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 17, 1:58 PM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
258 PM CDT MON JUL 17 2017

NEZ038-172045-
Custer NE-
258 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND SOUTHWESTERN
CUSTER COUNTIES UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Callaway, or 28 miles southwest of Broken Bow,
moving north at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Callaway, Finchville, Etna, Lodi and Milldale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 10024 4141 10023 4134 9976 4105 9992
      4104 10020
TIME...MOT...LOC 1958Z 190DEG 26KT 4114 10007

Roberg
Special weather statement, Jul 17, 2:57 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT MON JUL 17 2017

NEZ071-172145-
Frontier NE-
357 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL 445
PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Moorefield, or 15 miles east of Curtis, moving north at
25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Eustis, Stockville, Orafino and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 10046 4070 10037 4070 9998 4045 9998
      4044 10000 4043 10009 4036 10009 4035 10011
      4035 10014
TIME...MOT...LOC 2056Z 192DEG 23KT 4065 10022

JWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Frontier

When
July 17, 7:46 PM CST
Where
Frontier County, 6 mi ESE of Moorefield to 6.5 mi E of Moorefield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.647, -100.224

Law enforcement reported water over Road 408 south of Farnam. The road has been barricaded for the night.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705468.